Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 27, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 4, 2016, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2016, 3:10 PM HST (01:10 UTC)
- Expired
- Oct 4, 2016, 6:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 33 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:41 PM HST | FLASH FLOOD | 1 S Waikoloa Village, HI | HAWAII COUNTY CIVIL DEFENSE REPORTED WATER OVERFLOWING ONTO WAIKOLOA ROAD AND ONE LANE OF TRAFFIC CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WGHW50 PHFO 050110
FFWHFO
HIC001-050415-
/O.NEW.PHFO.FF.W.0027.161005T0110Z-161005T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 615 PM HST
* AT 308 PM HST...RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY
RAIN NEAR WAIKII...OR ABOUT 9 MILES SOUTH OF KAMUELA. THE STORM IS
NEARLY STATIONARY. RAIN WAS FALLING AT A RATE OF 3 INCHES PER
HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WAIKOLOA VILLAGE...KAMUELA...PUUANAHULU...
POHAKULOA TRAINING AREA...POHAKULOA CAMP...
WAIPIO VALLEY AND WAIKII.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.
LAT...LON 1996 15541 1960 15566 1978 15588 2010 15568
$$
FOSTER1 follow-up statement
907 WGHW70 PHFO 050303 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 503 PM HST TUE OCT 4 2016 HIC001-050312- /O.CAN.PHFO.FF.W.0027.000000T0000Z-161005T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 503 PM HST TUE OCT 4 2016 ...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY IS CANCELLED... WEATHER RADAR SHOWED THAT HEAVY RAIN HAS ENDED. LAT...LON 1996 15541 1960 15566 1978 15588 2010 15568 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:50 AM HST, 5 hours 20 minutes earlier.
Area forecast discussion, Oct 4, 9:50 AM HST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 950 AM HST TUE OCT 4 2016 .SYNOPSIS... An unsettle trade wind pattern will continue through Wednesday, with the potential for locally heavy rainfall and thunderstorms on the Big Island. A drier and more stable trade wind weather regime is expected to return statewide late in the week. && .DISCUSSION... Water vapor imagery shows an upper level trough just north of the state slowly lifting to the northeast. A subtropical jet is located south of the trough and is producing scattered cirrus clouds across the southern end of the state this morning. At the low levels, visible satellite is showing clouds mostly concentrated over the windward sides of the islands, with southeast portions of Maui and the Big Island also seeing some cloud cover the morning. Radar has been active with some showers impacting the windward areas, but much of the activity has waned over the last two hours. The rest of the state is partly cloudy to mostly sunny. Moderate east to east southeast winds are driven by a high pressure system to the northeast and a weak, broad surface trough over the western end of the state. 12Z soundings from this morning show precipitable water (PW) values of 1.7 at Lihue to 2.0 inches at Hilo which is above average for both locations. MIMIC total PW derived from satellite shows this moisture fetch will continue to carry in until around Thursday when the wind direction backs to east northeast. For this afternoon, we expect the slightly veered winds to allow sea breezes to build in for some of the more blocked leeward sections of all islands, though many areas along the windward coasts will continue to see moderate east winds. The wind flow may push the vog plume near the smaller islands, but this should be short-lived. Given the amount of PW over the state, convective and orographic lift likely in play and the relatively unstable atmosphere caused by the nearby upper trough, we will have the potential for locally heavy rain through much of the state and a chance for thunderstorms for the Big Island this afternoon. Maui and Big Island look to be the highest threat for flooding given the higher likelihood of sea breezes setting up and higher potential moisture to tap into. Thus, a flood watch is in effect for Maui and the Big Island through Wednesday. Convective snow showers may be possible on the Big Island summits today into Wednesday, but given the low probability of impact, we are not issuing any winter highlights at this time. Another upper trough will reestablish just to our tonight and continue the threat for heavy rain into Wednesday. The focus will shift to windward sides of the islands tonight and Wednesday morning and back to leeward and interiors Wednesday afternoon. Showers may linger into Wednesday night and Thursday, but this will likely be a transition period to drier trade wind type weather. By Thursday, trade winds will strengthen over the islands. The upper trough will slide east of the Big Island by Thursday night and we will likely see more benign weather from this point into early next week. A passing disturbance south of the islands early next week may bring widespread breezy trades to most Hawaiian waters. && .AVIATION... The predominant low-level wind flow across the terminals will be weak and east-southeasterly through the TAF period. This will allow for some blocking with a diurnal pattern expected at KHNL/KHJR. With this in mind, clouds and rain showers are expected to increase in coverage across most of the terminals through the afternoon. Brief MVFR conditions will be possible with showers. On the Big Island, thunderstorms will be possible this afternoon at KHKO. Confidence is not high enough at this time, so will need to monitor future trends for the possible addition of a TEMPO group there. Visible satellite imagery, observations, and radar trends support the continuation of AIRMET SIERRA. Mountain obscurations are forecast through the afternoon for the Big Island and the east the facing slopes of Maui, Molokai, Oahu, and Kauai. && .MARINE... Winds and seas are forecast to maintain moderate east to east southeast winds period across the waters as high pressure weakens to the north and a broad trough becomes established over the state. Trade winds will gradually come back during the second half of the week as high pressure strengthens to the north and the trough weakens. Surf along east facing shores will maintain over the next couple of days, rising slightly with the trade winds late in the week. Elsewhere, generally small surf is expected through Friday with mainly small background swells from the north and south. Surf along north and west facing shores will begin to build Friday night and peak over the weekend at or near advisory level due to a storm-force low that is currently developing over the northwest Pacific. The latest WAVEWATCH III is now depicting a slightly larger northwest swell over the islands compared to previous model cycles and will need to be monitored over the coming days as this system evolves. This swell will become reinforced with a similar northwest (320) swell beginning as early as Sunday night and will peak through the first half of the upcoming week. This reinforcement will be in response to Typhoon Chaba recurving and lifting northeast from Japan to the Aleutian Islands Wednesday night through Friday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for Maui-Kona- South Big Island-Big Island North and East-Kohala-Big Island Interior. && DISCUSSION/MARINE...Foster AVIATION...Woodrum
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 4, 5:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 15 hr |
| Oct 4, 8:16 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Oct 5, 2:14 AM HST | Areal Flood Advisory | HFO | Hawaii | 8 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.